A 56-year-old man presented with clinical and biochemical hyperthyroidism with high thyroid <sup>99m</sup>Tc uptake, positive result for antimicrosomal antibody (MCHA; 1:8,100) and markedly high activities of thyrotropin-binding inhibitory immunoglobulin (TBII; 90.0%) and thyroid-stimulating antibody (TSAb; 2,400%). Fifty days after the initiation of antithyroid drug therapy, he developed a painful tender enlarged thyroid and an accelerated erythrocyte sedimentation rate (ESR), which were followed immediately by hypothyroidism with a transient increase in MCHA titer (peak; 1:218,700) despite of maintenance of high TBII and TSAb activities. Two and a half months after the recovery from hypothyroidism, recurrent hyperfunction was observed with further elevation of TSAb activity (4,643%). After about 2 weeks, recurrences of a painful tender enlarged thyroid and an accelerated ESR, which were followed by abrupt progression to hypothyroidism, were found. Specimens obtained when he had still slightly tender goiter after the first and second episodes of neck pain showed microscopically extremely extended interstitital fibrosis with collapsed follicles and moderate lymphocytic infiltration. Thyroid-stimulation-blocking antibody was not detected at either onset of hypothyroidism. Thus, it is possible that Graves’ disease, subacute aggravation of chronic thyroiditis and hypothyroidism coexist in the same individual. In such patients, thyroid status may be determined by the degree of each of the stimulating factors (TSH, TSAb and/or unknown factors) and suppressive or destructive factors (humoral and/or cellular) and may be changed in a very short interval.